A 40-year-old Glendale mother was in custody Thursday for suspicion of child endangerment and possession of controlled substances after her months-old baby boy had to be hospitalized twice and given Narcan to offset opioid ingestion.
Glendale Police Department officers were called about noon Wednesday to a home in the 400 block of West Dryden Street on reports of a child not breathing, according to Sgt. Christian Hauptmann. Glendale Fire Department firefighters were at the scene preparing to take the baby boy — described as “under the age of one year old” — to a hospital.
During transport, paramedics determined the baby “demonstrated signs indicative of narcotics ingestion” and gave him Narcan, a nasal spray that helps reverse the effects of an opioid overdose.
“The baby responded immediately to the Narcan, indicating that opioids were ingested,” Hauptmann said. “Shortly after the baby and mother arrived at the hospital, the mother refused to allow medical personnel to attend to the child and quickly left the hospital with the child against doctor’s orders.”
Firefighters and police officers later went back to the residence, concerned the baby would suffer a second overdose once the Narcan wore off. Upon arrival, the firefighters and officers noticed the baby appeared lethargic in a crib and firefighters immediately took the child back to the hospital, Hauptmann said. It was unclear if anyone else lived in the home.
Paramedics had to administer another dose of Narcan to the baby during the second trip to the emergency room.
An officer took the baby, in stable condition, into protective custody following the second incident. The baby’s mother, Gertrude Harutunian, was arrested for suspicion of child endangerment and possessing controlled substances.
An investigation into the overdose was ongoing.